Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 14, NWS Midland/Odessa, TX

September 2, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 2, 2008, 11:56 AM CDT for Presidio County, Texas. It took effect at Sep 3, 2008, 4:29 AM CDT. It was in force for 41 days.

The area

The counties it named.

The facts

Issued
Sep 2, 2008, 11:56 AM CDT (16:56 UTC)
In effect from
Sep 3, 2008, 4:29 AM CDT
Expired
Oct 14, 2008, 9:40 AM CDT
In force
41 days
Issued by
NWS Midland/Odessa, TX
Flood severity
Moderate

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:16 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 6:16 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 AM CDT TUE SEP 2 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR VISIBILITIES AND CEILINGS WILL AFFECT WINK...AND POSSIBLY PECOS
THIS MORNING...OTHERWISE VFR CONDITIONS ARE EXPECTED AREAWIDE
THROUGH THIS EVENING.  A COLD FRONT WILL MOVE SOUTH INTO THE AREA BY
THIS AFTERNOON AND TURN WINDS TO THE NORTH AND NORTHEAST AT 10 TO
20KT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL
BOUNDARY THIS AFTERNOON...SO HAVE INCLUDED TEMPO GROUPS IN MOST OF
THE TAF SITES.  ADDITIONAL SHOWERS AND STORMS WILL BE POSSIBLE
TONIGHT AT MOST OF THE TAF SITES.  MVFR...IF NOT IFR...CEILINGS WILL
FILL IN OVER MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT TUE SEP 2 2008/

DISCUSSION...
VERY LITTLE IN THE WAY OF RAIN LEFT ACROSS THE AREA THIS MORNING
ASIDE FROM A FEW LINGERING SHOWERS IN BREWSTER COUNTY.  OTHERWISE
MAIN FOCUS TODAY WILL BE ON A COLD FRONT EXPECTED TO MOVE INTO THE
REGION.  ITS CURRENTLY MOVING ACROSS EXTREME SOUTHEASTERN COLORADO
AND WESTERN KANSAS.  WATER VAPOR IMAGERY CLEARLY SHOWING UPPER
LEVEL TROUGH ALREADY EJECTING NORTHEAST ACROSS THE NORTHERN
ROCKIES.  EVIDENCE OF ANTICYCLOGENESIS...5MB/3HR PRESSURE RISES
BEHIND THE BOUNDARY THIS MORNING HAS ALLOWED FOR GOOD FORWARD
PROGRESSION DURING THE LAST SEVERAL HOURS.  TEND TO FAVOR THE RUC
WITH ITS FASTER PROGRESSION.  SHOULD BE ENTERING LEA COUNTY LATE
MORNING AND INTO THE UPPER TRANS PECOS BY EARLY AFTERNOON.  THE
REMNANTS OF HURRICANE GUSTAV SHOULD HAVE SOME AFFECT ON THE
MOVEMENT OF THE COLD FRONT.  THE CENTER OF CIRCULATION IS TRACKING
NORTHWEST THROUGH NORTHWESTERN LOUISIANA AND IS FORECAST TO BE IN
NORTHEAST TEXAS BY THIS AFTERNOON.  AS THE FRONT MAKES ITS WAY
SOUTHWARD THIS EVENING...NORTHEASTERLY FLOW AROUND THE TROPICAL
SYSTEM WILL HELP TO REINFORCE THE PUSH OF COLD AIR BEHIND THE
BOUNDARY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEHIND THE COLD FRONT.  HIGHEST POPS WILL BE IN SOUTHEAST NEW
MEXICO AND EXTEND SOUTHWARD INTO THE DAVIS MOUNTAINS.  HEAVY
RAINFALL APPEARS TO BE THE GREATEST THREAT AS MODEL SOUNDINGS ARE
SHOWING A QUITE SATURATED COLUMN WITH PWATS NEAR 1.5 INCHES.
ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BULK SHEAR OF
AROUND 25 KTS AND LOW END INSTABILITY IN THE NW PORTION OF THE CWA
MAY RESULT IN A FEW STORMS PRODUCING HAIL AND GUSTY WINDS.  HIGHS
TODAY WILL BE RATHER TOUGH AS TIMING OF THE FRONT WILL CONTROL
THIS.  ONE WORRY IS THAT SUBSIDENCE AHEAD OF THIS FEATURE COULD
BRING TEMPS HIGHER THAN EXPECTED.  ENDED UP WITH COOLER TEMPS
ALONG THE NORTH AND NEAR NORMAL IN THE SOUTHERN HALF OF THE AREA.
MODELS HAVE BEEN CONSISTENT IN DEVELOPING A MCS TYPE FEATURE ALONG
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO OVER NIGHT.  WARM
AIR ADVECTION FROM SOUTHWEST MID LEVEL FLOW WILL ENHANCE PRECIP
DEVELOPMENT.  BASICALLY KEPT PREVIOUS FORECAST OF NEAR 50 POPS IN
THIS REGION.

WEDNESDAY WILL BE A MUCH COOLER DAY.  NORTHERLY WINDS ARE EXPECTED
TO CONTINUE COLD AIR ADVECTION AND SHOULD SEE HIGHS ABOUT 10
DEGREES BELOW AVERAGE.  SAME GOES FOR WED NIGHT/THURS MORN LOWS
WHICH WILL APPROACH THE LOWER 60S AND POSSIBLY UPPER 50S IN A FEW
LOCATIONS.  PRECIP SHOULD BE LIMITED TO SOUTHWESTERN PORTIONS OF
THE CWA DUE TO EXPECTATIONS OF THE COLD FRONT PUSHING WAY SOUTH...
POSSIBLY INTO NORTHERN MEXICO.  ECMWF APPEARS TO BE TOO BULLISH ON
PRECIP SO WENT WITH SOMETHING CLOSER TO GFS.

TEMPERATURES WILL GRADUALLY MODERATE THROUGH THE REMAINDER OF THE
WEEK...RETURNING TO NEAR NORMAL BY FRIDAY.  A GENERAL DRYING TREND
IS ALSO EXPECTED...ALTHOUGH AFTERNOON ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY PERSIST IN THE MOUNTAIN AREAS.  QUESTION
COMES IN REGARDING POSSIBLE COLD FRONT THIS WEEKEND.  THE NEXT
UPPER TROUGH WILL PASS ACROSS THE CENTRAL CONUS EARLY THIS
WEEKEND. TROUGH MAY BE TOO BROAD FOR A FRONT TO MAKE IT TO THE
AREA...BUT DID LOWER HIGHS BELOW GUIDANCE IN ANTICIPATION THAT
MODELS MAY BE UNDER DOING STRENGTH OF THE TROUGH.

MEFFER

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Sep 2, 3:43 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT TUE SEP 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
343 AM CDT TUE SEP 2 2008 /243 AM MDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL
BOUNDARY THIS AFTERNOON...THEN LAST INTO THE EVENING OVER MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.  HEAVY RAINFALL WILL BE THE
PRIMARY THREAT WITH THESE STORMS.  ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A STRONG STORM OR TWO COULD PRODUCE
HAIL AND DAMAGING WINDS IN ADDITION TO FREQUENT CLOUD TO GROUND
LIGHTNING.

FLOWS ON THE RIO GRANDE AND ITS TRIBUTARIES WILL REMAIN ELEVATED
DUE TO RECENT HEAVY RAINS.  ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY RESULT IN ADDITIONAL CRESTS ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY...MAINLY OVER THE HIGHER TERRAIN OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS SHOULD KEEP
ABREAST OF FLOWS ALONG THE RIO GRANDE AS ANY ADDITIONAL HEAVY
RAINFALL COULD RESULT IN FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:56 AM CDTRiver Flood WarningMAFPresidio42 days
Sep 2, 4:13 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 2, 4:33 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 2, 6:06 PM CDTAreal Flood AdvisoryMAFEctor, Midland4 hr
Sep 2, 6:25 PM CDTFlash Flood WarningMAFEctor, Midland64 min
Sep 2, 2:49 PM CDTFlash Flood WarningMAFLea86 min
Sep 2, 4:42 PM CDTAreal Flood AdvisoryMAFEddy, Lea4 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.